Alert archive / Michigan / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 142, NWS Grand Rapids, MI

August 16, 2003Ingham County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Aug 16, 2003, 3:19 PM EDT for Ingham County, Michigan. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2003, 3:19 PM EDT (19:19 UTC)
Expired
Aug 16, 2003, 4:00 PM EDT
In force
41 min
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

County Ingham County, MI

The radar

The Detroit radar (KDTX), 76 km from the middle of the area, began a volume at 19:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 16, 2:00 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 7.3 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2003-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 727 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2003-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
727 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
1056 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRR 161919
SVRGRR
MIC065-162000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
319 PM EDT SAT AUG 16 2003

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  INGHAM COUNTY IN SOUTH CENTRAL MICHIGAN

* UNTIL 400 PM EDT

* AT 317 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 3 MILES NORTH OF BUNKER HILL TO 4
  MILES WEST OF AURELIUS...MOVING SOUTH AT 25 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
   BUNKER HILL AROUND 325 PM EDT
   LESLIE AROUND 335 PM EDT

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.


LAT...LON 4259 8422 4261 8449 4262 8460 4244 8458
          4244 8419

$$

MEADE LAURENS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 11:13 AM EDT, 4 hours 6 minutes earlier.

Area forecast discussion, Aug 16, 11:13 AM EDT, 4 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1112 AM EDT SAT AUG 16 2003

AT 15Z THE COLD FRONT BISECTS LOWER MI FROM SAGINAW BAY TO JUST
SOUTH OF LDM.  INSTABILITY CONTINUES TO BUILD AHEAD OF THE FRONT
WHERE LI/S ARE PROGGED TO BE AROUND -5C AND CAPES BETWEEN 2-3K BY
MID AFTERNOON.  THE RUC SUPPORTS LOW LEVEL CONVERGENCE FROM BOTH THE
LAKE MICHIGAN AND LAKE HURON BREEZES...LEADING TO MORE ACTIVITY
INLAND THAN NEAR THE SHORES.  MID LAYER DRYING IS NOTED ON FORECAST
SOUNDINGS WITH A MID LEVEL JET STREAK OF 55-60KT COMING ACROSS.
THIS RISES THE POSSIBILITY OF A FEW SEVERE THUNDERSTORMS PRODUCING
STRONG WINDS...MAINLY OVER THE SOUTHERN 2/3 OF THE CWA.  ALTHOUGH A
FEW STORMS HAVE COME ACROSS THE NORTHERN PORTION OF THE CWA...AND
CONDITIONS HAVE STABILIZED THERE...WILL LEAVE POPS GOING THERE TOO
AS CONVECTIVE ACTIVITY MAY FORM OVER NORTHEAST WISCONSIN AND THEN
TRACK INTO CENTRAL LOWER THIS AFTERNOON.  THE FRONT IS FORECASTED TO
BE ALONG THE MI/IN BORDER BY 00Z SO THINKING NOW IS THAT MOST OF THE
STORMS WILL BE EXITING THE CWA BY 00Z.

.GRR...NONE.

JK
Hazardous weather outlook, Aug 16, 11:52 AM EDT, 3 hours 27 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-171045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1152 AM EDT SAT AUG 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHWEST QUARTER OF LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS MAINLY ALONG AND SOUTH
OF INTERSTATE 96 THIS AFTERNOON.  THE PRIMARY THREATS ARE DAMAGING
WINDS IN EXCESS OF 60 MPH AND HAIL UP TO AN INCH IN DIAMETER.  THE
STORMS THAT DO DEVELOP ARE FORECASTED TO TRACK SOUTHEAST AT 20 MPH.
BECAUSE OF THE VERY MOIST AIRMASS IN PLACE...LOCALLY HEAVY RAIN
COULD LEAD TO SOME POOR DRAINAGE FLOODING.  LIGHTNING COULD BE
FREQUENT WITH THE STRONGEST STORMS.

A COLD FRONT CURRENTLY OVER CENTRAL LOWER MICHIGAN IS FORECASTED TO
TRACK SOUTH THIS AFTERNOON...CROSSING SOUTHERN LOWER MICHIGAN BY
EVENING.  THE ATMOSPHERE WILL BECOME VERY UNSTABLE AHEAD OF THIS
FRONT.  SCATTERED THUNDERSTORMS SHOULD FORM ALONG THE FRONT THROUGH
THE AFTERNOON. THE ARRIVAL OF A STRONG UPPER LEVEL JET STREAM
DISTURBANCE AFTER 2 PM...COULD ENHANCE THE THUNDERSTORM ACTIVITY...
POSSIBLY LEADING TO A FEW SEVERE STORMS...AGAIN MAINLY SOUTH OF A
GRAND RAPIDS TO LANSING LINE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON

MJS JK

In the hours before

Special weather statement, Aug 16, 2:25 PM EDT, 54 minutes before
MIZ043>045-050>052-056>059-064>067-071>074-170000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
225 PM EDT SAT AUG 16 2003

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE
UNTIL 800 PM EDT SATURDAY EVENING. THIS WATCH INCLUDES THE FOLLOWING
COUNTIES

IN WEST CENTRAL MICHIGAN
     OCEANA...NEWAYGO AND MUSKEGON

IN CENTRAL MICHIGAN
     MECOSTA...MONTCALM AND GRATIOT

IN SOUTHWEST MICHIGAN
     KENT...ALLEGAN...BARRY...KALAMAZOO...VAN BUREN AND OTTAWA

IN SOUTH CENTRAL MICHIGAN
     IONIA...CLINTON...INGHAM...EATON...JACKSON AND CALHOUN

THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.

MEADE
Local storm report, Aug 16, 3:12 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
0312 PM EDT SAT AUG 16 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0305 PM    NASHVILLE                 MI   50 MPH WIND GUST
08/16/03   BARRY

MJK
Local storm report, Aug 16, 3:13 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
0313 PM EDT SAT AUG 16 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0305 PM    POTTERVILLE               MI   WIND DAMAGE
08/16/03   EATON                          TREES AND WIRES DOWN

MJK

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 2:42 PM EDTSevere Thunderstorm WarningGRREaton48 min
Aug 16, 3:29 PM EDTSevere Thunderstorm WarningGRREaton31 min
Aug 16, 3:45 PM EDTSevere Thunderstorm WarningGRRCalhoun, Jackson60 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.